Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 376, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2003, 4:44 PM CDT for Chilton County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 4:44 PM CDT (21:44 UTC)
- Expired
- Jul 21, 2003, 5:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 31 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728
WUUS54 KBMX 212144
SVRBHM
ALC021-212245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHILTON COUNTY IN ALABAMA
* UNTIL 545 PM CDT
* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTH OF MAPLESVILLE...MOVING EAST AT
20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLANTON...
INGRAM...JEMISON AND THORSBY.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3299 8688 3283 8687 3278 8689 3277 8652
3301 8654
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:11 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 21, 3:11 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CDT MON JUL 21 2003 SEVERE THUNDERSTORM WATCH HAS PUT ME BEHIND SCHEDULE WITH THIS DISCUSSION. LINE OF SEVERE THUNDERSTORMS WILL CONTINUE SOUTHEAST AND SPREAD ACROSS MOST OF NORTH ALABAMA THROUGH THE EVENING HOURS. VERY LITTLE CONVECTION WEST OF TUPELO...SO LIKELY POPS WILL BE CONFINED TO NORTHERN COUNTIES. ALL CONVECTION SHOULD DIE DOWN LATER THIS EVENING...AND EXPECT LITTLE ACTIVITY AFTER MIDNIGHT. ANOTHER MCS LIKELY TO AFFECT AREA ON TUESDAY...WITH TIMING PROBABLY SIMILAR TO TODAY. MODELS IN AGREEMENT WITH BEST UPPER LIFT AND DYNAMICS MOVING ACROSS CENTRAL ALABAMA TUESDAY NIGHT...AS COLD FRONT MOVES INTO NW ALABAMA. THERE WILL BE A THREAT OF SEVERE STORMS ANYTIME THROUGH TUESDAY NIGHT...AS DYNAMICS VERY STRONG FOR THIS TIME OF YEAR. UPPER TROF DIGS SOUTHWARD OVER THE EASTERN UNITED STATES WITH RAIN PULLING OUT OF SOUTH ALABAMA WEDNESDAY MORNING. MUCH DRIER AND SLIGHTLY COOLER AIR WILL INFILTRATE THE AREA THURSDAY AND FRIDAY. UPPER TROF EXITS ALABAMA FAIRLY QUICKLY AND SOUTHERLY FLOW RETURNS TO THE AREA ON SATURDAY. ANOTHER SHORT WAVE TROF WILL AFFECT AREA BY LATE IN THE WEEKEND. PRELIMINARY NUMBERS... BHM 72 87 67 84 63 / 70 60 70 20 MGM 72 90 71 87 65 / 40 50 70 40 .BHM...NONE. 58/ROSE
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 3 hours 44 minutes before
ALZ011>015-017>050-212000- HAZARDOUS WEATHER OUTLOOK ...CORRECTION... NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM LIVINGSTON TO CLANTON TO WEDOWEE. IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER ACROSS THE NORTHERN TWO THIRDS OF THE COUNTY WARNING AREA...THE WET MICROBURST POTENTIAL ACROSS THIS AREA IS ALSO IN THE HIGH CATEGORY. THIS MEANS THERE IS A GREATER POTENTIAL FOR STRONG PULSE TYPE STORMS THROUGH THE EVENING HOURS. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. THE WET MICROBURST POTENTIAL FOR THE REMAINING THIRD OF THE COUNTY WARNING AREA IS MODERATE. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TUESDAY AND TUESDAY NIGHT. AN UNUSUALLY STRONG COLD FRONT WILL APPROACH THE AREA ON TUESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON THROUGH TUESDAY NIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:01 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 59 min |
| Jul 21, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 63 min |
| Jul 21, 4:00 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 45 min |
| Jul 21, 4:07 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 53 min |
| Jul 21, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Sumter | 55 min |
| Jul 21, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 63 min |
| Jul 21, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 68 min |
| Jul 21, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 46 min |
| Jul 21, 5:13 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 62 min |
| Jul 21, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 44 min |
| Jul 21, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 40 min |
| Jul 21, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 24 min |
| Jul 21, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 51 min |
| Jul 21, 5:41 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 64 min |
| Jul 21, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 24 min |
| Jul 21, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 44 min |
| Jul 21, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 35 min |
| Jul 21, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 47 min |
| Jul 21, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 30 min |
| Jul 21, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Marengo | 57 min |
| Jul 21, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 64 min |
| Jul 21, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.